Wisconsin, 2021

Tornadoes and Hail in Wisconsin, June 24, 2021

June 24, 2021 · NWS MPX · 6 events in 2 counties and zones

Thunderstorms developed over west-central Wisconsin during the afternoon of Thursday, June 24th. These storms developed in an area of strong instability and ample wind shear to cause rotating storms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$21,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

Thunderstorms developed over west-central Wisconsin during the afternoon of Thursday, June 24th. These storms developed in an area of strong instability and ample wind shear to cause rotating storms. A tornado formed near Bruce, Wisconsin and caused damage to XX. As the storm moved southeast, and built to the west, large hail fell near Bloomer, Wisconsin and parts of Chippewa and Eau Claire counties before moving off to the southeast. Another brief tornado occurred on the south side of Stanley and was caught on video.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Jun 24, 1:52 PM CST, 38 minutes earlier.

Area forecast discussion, Jun 24, 1:52 PM CST, 38 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
252 PM CDT Thu Jun 24 2021

.SHORT TERM...(This evening through Friday night)
Issued at 247 PM CDT Thu Jun 24 2021

The cold front has moved through most of the forecast area except
for southeastern Minnesota and parts of west central Wisconsin.
Storms look to fire along the front later this afternoon and quickly
move off to the east. There is good instability along the front with
mesoanalysis showing SBCAPE 3000-4000 J/kg and bulk shear 30-35 kts
which could result in a severe storm or two in eastern portions of
our Wisconsin forecast area. Guidance has been shifting the
redevelopment further and further to the south and east, and with
the stronger forcing over Wisconsin, it looks like our Minnesota
counties will unfortunately stay dry. One strong storm has developed
in northern Chippewa county and southern Rusk county, and satellite
shows a couple of other towers trying to go up.  Any severe storms
that do develop would have damaging winds and large hail as the main
threats. Dewpoints have been falling behind the front as more
comfortable air has been filtering down from the north. After any
storms exit this evening we will be dry through most of Friday
before low pressure moving south of the area through Iowa brings
back the chance for showers to southern parts of the forecast area
Friday night. Temperatures won't change much behind the front with
Friday being only slightly cooler than today, but with more
comfortable dewpoints for all.

.LONG TERM...(Saturday through Thursday)
Issued at 247 PM CDT Thu Jun 24 2021

This looks likely to be a more active period with multiple chances
for some much needed rain. As is typical for summer though much of
this rain will be convective in nature, so rainfall totals will vary
significantly over short distances. From Saturday into the middle of
next week the different deterministic systems are in good agreement
of troughing present over a region from the Dakotas to the western
Great Lakes. Also there will be a slow moving surface low that
generally remains in the Midwest for much of this period. This will
leave us in an area of generally favorable synoptic lift for much of
this period. As the best chances for rain will be convectively
driven, PoPs will be the highest in the afternoon and evening with
diurnally driven convection.

With Minnesota and western Wisconsin generally staying on the north
side of the surface low, we will be on the cooler side. This means
that the recent heat will not be present over this period. Expect
near normal temperatures from this weekend into next week. As is
often the case though some of the higher terrain over the Minnesota
River Valley in western Minnesota could over perform and reach into
the upper 80s. Surface relative humidity do not look high so it
should remain comfortable. Minimum relative humidity values could
reach into levels critical for fire weather, but with chances for
rain and high winds not forecast there are no fire weather concerns
at this time.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1229 PM CDT Thu Jun 24 2021

VFR conditions throughout at all terminals, except for KEAU. A cold
front is moving across the forecast area with winds switching to the
north behind the front. Thunderstorms look to form along the front in
southeastern Minnesota to West central Wisconsin. These storms may
clip KEAU later this afternoon, but otherwise terminals should stay
dry.

KMSP...No concerns.

/OUTLOOK FOR KMSP/
Sat...VFR. Chc -TSRA/MVFR. Wind NW 5-10 kts.
Sun...VFR. Chc -TSRA/MVFR. Wind NW 5 kts.
Mon...VFR. Chc -TSRA/MVFR. Wind NW 5-10 kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...None.
WI...None.
&&

SHORT TERM...CEO
LONG TERM...NDC
AVIATION...CEO
Hazardous weather outlook, Jun 24, 1:25 PM CST, 1 hour 5 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
225 PM CDT Thu Jun 24 2021

WIZ016-025>028-251930-
Rusk-Dunn-Pepin-Chippewa-Eau Claire-
225 PM CDT Thu Jun 24 2021

This Hazardous Weather Outlook is for portions of northwest
Wisconsin and west central Wisconsin.

.DAY ONE...Tonight.

A couple strong or severe storms with large hail and damaging
winds are possible this afternoon.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation may be needed this evening.

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014-015-023-024-
251930-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-St. Croix-
Pierce-
225 PM CDT Thu Jun 24 2021

This Hazardous Weather Outlook is for portions of central and
southern Minnesota, and west central Wisconsin.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation may be needed.

In the hours before

Special weather statement, Jun 24, 1:33 PM CST, 57 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
233 PM CDT Thu Jun 24 2021

WIZ016-027-242015-
Chippewa-Rusk-
233 PM CDT Thu Jun 24 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN RUSK AND NORTH
CENTRAL CHIPPEWA COUNTIES...

At 233 PM CDT, a strong thunderstorm was located 8 miles northeast of
New Auburn, or 20 miles southwest of Ladysmith, moving east at 10
mph.

Winds in excess of 30 mph and half inch hail are possible with this
storm.

Locations impacted include...
Island Lake and Chippewa Moraine State Rec Area.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4512 9129 4525 9154 4535 9154 4534 9106
TIME...MOT...LOC 1933Z 284DEG 10KT 4527 9142

The radar

The La Crosse radar (KARX), 150 km away, was scanning. The volume nearest the first event began at 20:30 UTC.

Open the radar archive at this moment

Event by event

3 hail, 2 tornado, 1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Chippewa

When
June 24, 2:30 PM CST
Where
Chippewa County, 5.37 mi NE of Bloomer
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Social Media
Coordinates
45.160, -91.410

A large tree was snapped off northeast of Bloomer. A photo was sent through social media.

Tornado, Rusk

When
June 24, 2:32 PM CST to 2:35 PM CST
Where
Rusk County, 2.72 mi E of Bruce to 2.53 mi ENE of Bruce
Rating
EF0
Path length
0.84 mi
Path width
25 yd
Property damage
$20,000
Reported by
Fire Department/Rescue
Coordinates
45.446, -91.214

A tornado moved toward the north-northwest and struck a farm toward the end of its path. The roof of a shed was lifted up and pushed, some concrete blocks were knocked over. Siding of a house was ripped off. A few trees were downed. The starting point was based on video. Three videos were available. The damage survey of the farm was provided by a storm chaser.

Hail, Chippewa

When
June 24, 2:34 PM CST
Where
Chippewa County, 3.38 mi NW of Bloomer
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
45.140, -91.520

Hail, Chippewa

When
June 24, 2:40 PM CST
Where
Chippewa County, 1.62 mi WNW of Bloomer
Measured
2 in hail
Reported by
Social Media
Coordinates
45.110, -91.510

There was a photo of 2 diameter hail that was sent on social media.

Hail, Chippewa

When
June 24, 3:00 PM CST
Where
Chippewa County, 4.66 mi SSW of Eagleton
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
45.011, -91.427

Tornado, Chippewa

When
June 24, 3:24 PM CST to 3:25 PM CST
Where
Chippewa County, 1.06 mi S of Stanley to 1.09 mi S of Stanley
Rating
EF0
Path length
0.19 mi
Path width
25 yd
Reported by
Broadcast Media
Coordinates
44.955, -90.934

Video of a tornado was provided via a TV station's social media site. The tornado was over a field and caused no known damage.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2021Every state in 2021This day in weather historyThe tornado archive for Wisconsin, 2021Warnings in Wisconsin, June 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 956178, 957094, 956175, 956176, 956177, 957099.